Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS Bismarck, ND

August 11, 2000Adams County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2000, 10:32 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 11, 2000, 10:32 PM MDT (04:32 UTC)
Expired
Aug 11, 2000, 11:30 PM MDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 153 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 5:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2271 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2674 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 120435
SVRBIS
NDC001-041-120530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1032 PM MDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
  SOUTHERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1130 PM MDT

* AT 1032 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 20 MILES WEST OF REGENT TO NEAR  
  BUCYRUS...OR ABOUT 27 MILES EAST OF BOWMAN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  HETTINGER AT 1040 PM MDT
  HAYNES...REGENT AT 1050 PM MDT
  MOTT AT 1105 PM MDT
  BURT AT 1115 PM MDT

THESE STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4646 10297 4595 10295 4595 10209 4645 10211

NNNN
JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 PM MDT, 8 hours 32 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM MDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI AUG 11 2000

SFC LOW IN SERN SASK. WIND SWITCH TO SWLY AND WLY WI BOUNDARY
EVIDENT ON MINOT RADAR...BUT WONDERING IF THIS IS AN OUTFLOW
BOUNDARY FROM NERN MT MORNING CONVECTION. TRUE FRONT MAY STILL LIE
FROM E OF ISN TO NEAR DIK. MAY BE A SMALL THERMAL LOW IN EXT NWRN
SD. AT ANY RATE...NWLY WINDS AND DRIER AIR BEHIND FRONT. STRONG H7
CAP THIS MORNING...15 C AT BIS...HAS ALLOWED ONLY A FEW HIGH-BASED
SHOWERS/MAYBE A LIGHTNING STRIKE OR TWO IN WRN ND TODAY. MODELS
BREAK DOWN THE CAP AFTER THE SFC FRONT MOVES THROUGH. TSTM ACTIVITY
IN MT HAS BEEN ASSOCIATED WITH TWO VORT CENTERS...THE SECOND OF
WHICH IS IN VCNTY OF TSTMS IN CNTRL MT. THIS VORT IS TO ENTER NWRN
ND THIS EVE AND GREATEST CHC TSTMS WL BE ISN/MOT AREA OF CWA. WL
MENTION SVR POTENTIAL AS MODIFIED SOUNDING CAPES RANGED FROM 2000 TO
OVER 5000. AFT 06Z UPPER SHORTWAVE ENERGY PULLS NEWD WELL INTO
MANITOBA AND THINK CHCS ARE LOW IN SRN ND FOR TSTMS. MAY SEE MORE
ISOLATED OR WIDELY SCT TSTMS SOUTH...BUT FEEL CHCS ARE GOOD FOR GOOD
AREAL TSTM COVERAGE IN THE NW AND N CNTRL. MID LEVELS COOL OVERNIGHT
SO MAY BE ENOUGH SFC CONVERGENCE AND LIFT NEAR THE FRONT FOR TSTMS
IN THE JMS AREA...SO WL KEEP POPS THERE AS WELL.

DRIER AIR MOVES IN WITH HIGH PRES FOR SAT AND SUN. ANOTHER LOW DEVS
IN WRN/CNTRL PLAINS SUN NIGHT AND MOVES EWD MON BRINGING A CHC OF
TSTMS TO ND MON...THEN ANOTHER LOW FORMS OVER WRN HIGH PLAINS FOR
CHC TSTMS AGAIN TUE NIGHT INTO WED.

.BIS...NONE.

VINING

In the hours before

Special weather statement, Aug 11, 6:05 PM MDT, 4 hours 27 minutes before
NDZ001-120100-

NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
705 PM CDT FRI AUG 11 2000

A SEVERE THUNDERSTORM IN NORTHEAST MONTANA...WILL MOVE FROM EXTREME
NORTHEAST MONTANA INTO SOUTHEAST SASKATCHEWAN THROUGH 730 PM CDT.
THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA.
EXPECT STRONG GUSTY WINDS...POSSIBLE HEAVY RAIN AND HAIL IN PORTIONS
OF NORTHWEST DIVIDE COUNTY N NORTHWEST NORTH DAKOTA.

MR
E
N
Special weather statement, Aug 11, 6:15 PM MDT, 4 hours 17 minutes before
NDZ001-120100-

NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
715 PM CDT FRI AUG 11 2000

A SEVERE THUNDERSTORM IN NORTHEAST MONTANA...WILL MOVE FROM EXTREME
NORTHEAST MONTANA INTO SOUTHEAST SASKATCHEWAN THROUGH 730 PM CDT.
THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA.
EXPECT STRONG GUSTY WINDS...POSSIBLE HEAVY RAIN AND HAIL IN PORTIONS
OF NORTHWEST DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA THROUGH 730 PM CDT.

MR

N
Special weather statement, Aug 11, 6:25 PM MDT, 4 hours 7 minutes before
NDZ001-120125-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WILLISTON ND
725 PM CDT FRI AUG 11 2000

A STRONG THUNDERSTORM CONTINUES TO MOVE ALONG THE INTERNATIONAL
BORDER BETWEEN SASKATCHEWAN AND DIVIDE COUNTY. THIS STORM HAS A
HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA. PEOPLE ALONG
THE CANADIAN BORDER IN DIVIDE COUNTY SHOULD BE PREPARED FOR VERY
STRONG WINDS TO 60 MPH AND POTENTIALLY LARGE HAIL AND LIGHTNING!!!

N
Local storm report, Aug 11, 10:10 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILLISTON ND
1110 PM CDT FRI AUG 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    5 W GRASSY BUTTE          ND    65 MPH WIND GUST.
08/11/00   MCKENZIE                        REPORTED BY
                                           WEATHER SPOTTER

0855 PM    17 S ARNEGARD             ND    60 MPH WIND GUST. LARGE
08/11/00   MCKENZIE                        TREE LIMBS DOWN. REPORTED
                                           BY WEATHER SPOTTER.

0915 PM    TRNP N UNIT               ND    60 MPH WIND GUST.
08/11/00   MCKEYNZIE                        REPORTED BY LAW
                                           ENFORCEMENT.

DTJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:02 PM MDTSevere Thunderstorm WarningBISGolden Valley43 min
Aug 11, 7:11 PM MDTSevere Thunderstorm WarningBISMcKenzie64 min
Aug 11, 7:40 PM MDTSevere Thunderstorm WarningBISMcKenzie65 min
Aug 11, 7:56 PM MDTSevere Thunderstorm WarningBISDunn64 min
Aug 11, 8:44 PM MDTSevere Thunderstorm WarningBISBottineau, Rolette46 min
Aug 11, 8:49 PM MDTSevere Thunderstorm WarningBISMcLean, Mountrail41 min
Aug 11, 9:34 PM MDTSevere Thunderstorm WarningBISAdams, Bowman41 min
Aug 11, 9:35 PM MDTSevere Thunderstorm WarningBISWard55 min
Aug 11, 9:45 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean60 min
Aug 11, 10:15 PM MDTSevere Thunderstorm WarningBISSheridan60 min
Aug 11, 10:20 PM MDTSevere Thunderstorm WarningBISBottineau, Renville55 min
Aug 11, 10:56 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette64 min
Aug 12, 1:17 AM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.